Are there birth control shot side effects?
Some people get side effects while using the shot, but they usually go away after a few months. And some Depo Provera side effects can be helpful.
What birth control shot side effects should I expect?
The hormones in the birth control shot may cause side effects in some people, but this doesn’t happen to everyone — many people use the shot with no problems at all.
The most common depo shot side effects are changes in your periods, especially during the first year. These include:
Bleeding more days than usual
Spotting (light bleeding or brown discharge between periods)
Not getting your period at all
About half of people stop getting their period while they’re on the shot (don’t worry, this is totally safe).
Other possible side effects include:
Slight bruising where you got the shot
A small, permanent dent in the skin where you got the shot (this is very rare)
Negative Depo shot effects usually go away after 2-3 months, once your body gets used to the hormones in the shot.
If you don’t like the way the shot makes you feel, talk with a nurse or doctor, like the ones at your local Planned Parenthood health center. They may suggest a different birth control method. Many people try a few different types of birth control before finding the right one for them. Keep in mind that if you stop getting your shots and don’t use another birth control method, it’s possible for you to get pregnant right away.
The hormones in the shot and other types of birth control have been around for decades, and millions of people have used them safely. Depo side effects aren’t dangerous (though there are some possible risks with using the shot, like with any medicine). You can always call a nurse or doctor, like the ones at your local Planned Parenthood health center, if you have any concerns. And you can keep track of any side effects with our birth control app.
Are there good Depo shot effects?
Side effects aren’t always a bad thing — many people use the shot because some of the side effects can be really helpful. The hormones in the shot can help with painful or heavy periods. The shot may ease cramps and PMS, and it will usually make your period lighter. Many people on the shot stop getting their period at all while they’re using it.
It’s totally safe to not get your period while you’re on the shot. The changes in your periods can sometimes make people worry about being pregnant. But the chance of pregnancy is very low as long as you always get your shot on time, every 3 months. If you’re worried, you can always take a pregnancy test to be sure.
The shot can also help protect you from certain health conditions, like cancer of the uterus and iron deficiency (anemia).
Will I have side effects when I stop using the shot?
Any time there’s a change in your hormones — like when you go on or off hormonal birth control such as the shot — there’s a chance of temporary side effects. But they usually go away after a few months.
After you stop using the shot, any Depo side effects that you had will eventually go away, and your body will return to the way it was before you started using it. So if the shot made your period stop, it will eventually come back after you go off the shot. It can take several months for your period to go back to your regular cycle, but you may still be able to get pregnant during this time.
The shot can delay both your period and your ability to get pregnant by up to 10 months after your last shot wears off. But some people do get pregnant soon after stopping the shot. There’s no way to know how long it will take for you. So if you stop using the shot but don’t want to get pregnant, make sure to use another method of birth control — even if your periods haven’t gone back to normal yet.
Everyone’s body is different, and our bodies also change over time. So you can’t predict exactly how your body will react to going off the shot. But any negative side effects that you may have will go away within a few months as your body gets used to being off the hormones.
If you’re worried about the side effects of going off the shot, talk with your nurse or doctor. They may be able to give you more specific information about what to expect based on your personal medical history.